Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Apr 12, 2023, 2:27 PM CDT for Clark County, Scotland County, Missouri; 21 counties in Iowa; 9 counties in Illinois. It took effect at Apr 13, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:27 PM CDT (19:27 UTC)
- In effect from
- Apr 13, 2023, 11:00 AM CDT
- Expired
- Apr 13, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
All 32 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Hancock County, IL, Henderson County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 53 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WWUS83 KDVN 121927 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 227 PM CDT Wed Apr 12 2023 ...Extreme Fire Conditions Today... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-130330- /O.NEW.KDVN.FW.W.0002.230413T1600Z-230414T0100Z/ /O.CON.KDVN.FW.W.0001.000000T0000Z-230413T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 227 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR CRITICAL FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... The National Weather Service in Quad Cities has issued a Red Flag Warning for critical fire conditions, which is in effect from 11 AM to 8 PM CDT Thursday. * TIMING...11 AM to 8 PM CDT. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the upper 60s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ILZ009-016>018-130100- /O.CON.KDVN.FW.W.0001.000000T0000Z-230413T0100Z/ Whiteside-Henry IL-Bureau-Putnam- 227 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF NORTHWEST ILLINOIS... * TIMING...11 AM to 8 PM CDT. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...In the upper 70s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
774 WWUS83 KDVN 130103 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 803 PM CDT Wed Apr 12 2023 ...Extreme Fire Conditions Expected Again on Thursday... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-130915- /O.EXP.KDVN.FW.W.0001.000000T0000Z-230413T0100Z/ /O.CON.KDVN.FW.W.0002.230413T1600Z-230414T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 803 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... * TIMING...11 AM to 8 PM CDT. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the upper 60s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ILZ009-016>018-130215- /O.EXP.KDVN.FW.W.0001.000000T0000Z-230413T0100Z/ Whiteside-Henry IL-Bureau-Putnam- 803 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF NORTHWEST ILLINOIS... Decreasing winds and cooler temperatures has brought and end to the critical fire weather conditions. $$
871 WWUS83 KDVN 130752 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 252 AM CDT Thu Apr 13 2023 ...Extreme Fire Conditions Expected Again on Thursday... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-131600- /O.CON.KDVN.FW.W.0002.230413T1600Z-230414T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 252 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... * TIMING...11 AM to 8 PM CDT. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Gunkel
845 WWUS83 KDVN 131352 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 852 AM CDT Thu Apr 13 2023 ...Extreme Fire Conditions Expected Again Today... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-132200- /O.CON.KDVN.FW.W.0002.230413T1600Z-230414T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 852 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... * TIMING...11 AM to 8 PM CDT. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 21 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Speck
477 WWUS83 KDVN 131859 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 159 PM CDT Thu Apr 13 2023 ...Extreme Fire Conditions Expected Again Today... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-140100- /O.CON.KDVN.FW.W.0002.000000T0000Z-230414T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 159 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR EXTREME FIRE CONDITIONS FOR PORTIONS OF EASTERN IOWA, NORTHWEST ILLINOIS AND NORTHEAST MISSOURI... * TIMING...Through 8 PM CDT. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the lower 80s. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Speck
788 WWUS83 KDVN 140103 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 803 PM CDT Thu Apr 13 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 015-024>026-034-035-MOZ009-010-140215- /O.EXP.KDVN.FW.W.0002.000000T0000Z-230414T0100Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Rock Island-Mercer-Henderson-Warren-Hancock-McDonough-Scotland- Clark- 803 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING HAS EXPIRED... Cooling temperatures, decreasing winds and increasing humidity has brought an end to the critical fire weather conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:10 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 12, 12:10 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1210 PM CDT Wed Apr 12 2023
...18z AVIATION UPDATE...
.SYNOPSIS...
Issued at 249 AM CDT Wed Apr 12 2023
Beautiful early morning with southerly winds holding temps up well above
normal and in the upper 50s to lower 60s as of 2 AM, which is at
or above normal highs for the date... an indication of an anomalously
warm day ahead!
&&
.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Wed Apr 12 2023
Early summer-like again today with gusty SSW winds pumping unseasonably
warm air. Full solar insolation and deep mixing will boost temps
by 2-4 degrees over Tuesday owing to highs in the lower to mid 80s...
within shouting distance of records (see Climate section below).
The unseasonably warm air, lower RH, gusty SSW winds and dry vegetation
will also lead to near critical to critical fire weather conditions.
As a result a Red Flag Warning has been issued for a good portion of
the service area. Please refer to the Fire Weather section below for
more information.
Tonight, quiet and mild conditions with southerly winds slowing the
temp drop, before eventually falling mainly into the 50s late tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 249 AM CDT Wed Apr 12 2023
[Key Messages]
1) Warm weather through Friday with continued fire weather concerns
2) Shower and storm chances increase late Friday through Saturday
3) A bout of cooler weather (closer to normal) follows into the start
of next week. Precip chances could linger into Sunday
4) Warming trend back above normal toward mid to late next week
5) Flooding concerns increasing along the Mississippi River with some
sites likely going into flood early to mid next week.
[Discussion]
Thursday will be a near carbon copy of today with full solar insolation
and gusty SSW winds to 30 kts. This with deep mixing will foster another
day of highs in the lower to mid 80s (near records) and very high fire
danger. Can't rule out critical fire weather conditions, but models
show more backing of the low level flow leading to a more due
southerly wind, which if occurs, would aid in bringing a bit more
moisture and potentially abate more widespread critical conditions.
Friday looks to bring one more unseasonably warm day, as a front and
attendant precipitation shield remains well to our west through
the Plains ahead of a Rockies broad upper level trough. We will likely
see more in the way of cloudiness as moisture further increases, and
this should limit highs mostly into the 70s. But, if more solar
insolation occurs then potential for more lower 80s will exist.
Winds look to remain gusty to 20-25 kts but backed more from the SSE.
Friday night through Saturday night is when shower and storm chances
will increase with the passage of a deepening upper level trough
and attendant cold front. Temps will also be cooler due to the clouds
and rain. Potential exists for 0.5 inch+ rain amounts in some
locations. Also some guidance suggests we could see cyclogenesis
occur in/near the area, which if occurs, could linger precip
chances into Sunday especially in our north/east counties.
Cooler air will settle in for the latter half of the weekend and
the start of next week. This will spell temperatures more closer to
seasonal norms.
A warm-up should ensue heading into the middle of next week as the low
pulls away.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1209 PM CDT Wed Apr 12 2023
Expect VFR conditions at all terminals for the next 24 hours. Breezy
southwest winds with gusts around 25-30 kts will diminish this
evening. Later tonight, LLWS is expected at KCID/KDBQ as a 30-40 kt
LLJ develops over the area.
&&
.FIRE WEATHER...
Issued at 249 AM CDT Wed Apr 12 2023
Fire weather concerns dominate today with an unseasonably warm
airmass and deep mixing allowing for highs in the lower to
mid 80s -- near records in a few locations. The deeper mixing
and pressure gradient will foster gusty SSW winds to 30 kts
today. The deeper mixing will promote a drop in afternoon RH
values perhaps as low as 20-25 percent or even lower. Confidence
however is a bit lower with these minimum RH values. Verification
from yesterday showed dew points ran a little higher than forecast
aside from the AWOS sites. Despite this, the little bit of
warming to the temps and small uptick in winds makes it very
close for critical fire weather conditions, particularly across
the northern 1/2-2/3rds of cwa where recent vegetation observers
show the greater percentages of cured or dead fuels exist still
yet. Based on all of the above and coordination with surrounding
WFOs we've opted for a Red Flag Warning today for areas roughly
along/north of a Washington to Aledo to McNabb line.
Similar conditions in terms of temperatures and winds are expected
on Thursday. However, models show winds backed a little more to
due southerly and this could work to advect in a bit more moisture.
Should this occur it may limit more widespread critical fire weather
conditions.
Friday will likely bring even more low level moisture owing to
higher humidities. In addition, winds may be a bit lower and not
as gusty with the pressure gradient weaker.
&&
.CLIMATE...
Issued at 249 AM CDT Wed Apr 12 2023
Record Highs April 12th
BRL...89 in 1930
CID...87 in 1925
DBQ...82 in 1941 and previous years
MLI...87 in 1971
Record Highs April 13th
BRL...87 in 2006
CID...86 in 2006
DBQ...83 in 1887
MLI...86 in 2006
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Red Flag Warning until 8 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Red Flag Warning until 8 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Red Flag Warning until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Speck
FIRE WEATHER...McClure
CLIMATE...McClureHazardous weather outlook, Apr 12, 3:23 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 323 AM CDT Wed Apr 12 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 AM CDT Wed Apr 12 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Red Flag Warning is in effect for much of eastern Iowa and northwest Illinois from 11 AM to 8 PM today. Conditions will be favorable today for fires to start easily and spread quickly. Therefore, any outdoor burning should be avoided. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Very high fire danger is expected again on Thursday due to warm, dry and windy conditions. There is a chance for thunderstorms Friday night into Saturday night. The threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:48 AM CDT | Red Flag Warning | DVN | Clark, Scotland | 17 hr |
Nearby
Red Flag Warnings in Iowa, 2023Red Flag Warnings in Illinois, 2023Red Flag Warnings in Missouri, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.